what are the effects of not taking thyroxine after taking them for 3 years then missing a week?

Hi, I have been taking thyroxine 50mg for several years and every so often i run out of the thyroxine and a week may go by before i restart it. I had a week waiting for the new prescription last week and i restarted 5 days ago. I feel really really ill, sore throat with a lump feeling when swallowing, ongoing bad head, my neck glands are right up and i have been perspiring to a degree all this week - these symptoms remind me of when i had glandular fever as a child - i have worked as a community carer all week and some how have just kept going and being a single parent etc. Could these symptoms be anything to do with my thyroid? I have never really noticed my thyroid until the dr said it was borderline underactive several years ago apart from being overweight and feeling tired.

I would be grateful for some advice as it is friday and i have collapsed on the sofa unsure if it is just a virus or the thyroid medication?

Thank you.


12 Replies

  • Does sound more like a virus than thyroid but I'm not medically qualified to say either way. You could call the out of hours if you are worried.

    Really best not to run out of meds !

  • It is possible that you are now in need of a levothyroxine dose increase, and missing those few days has tipped you further into a hypothyroid state. When was your last thyroid blood test? If recent, then please post the test result (you can ask for this at the surgery if you don't have it). If you haven't been tested recently, then I would suggest requesting a test asap.

  • Hi RedApple, yes I will go for a retest as along with the symptoms mentioned I have vision problems and bad chest pain. Thanks for the advice.

  • One of my worst symptoms was rapidly deteriorating vision, requiring the use of both close-up and distance glasses in the space of less than a couple of years. Prior to that, I'd never needed glasses at all. I was told this was only to be expected as one gets older. What rubbish! With appropriate thyroid treatment, my vision is now so vastly improved and at least as good as it was fifteen years ago!

    Let us know how you get on :)

  • I will - i have not taken the levothyroxine today as the week i did not take it i was fine but on taking it since last monday i have become really ill increasing daily - today at least i have not got the dreadful pressure in the head although the pain is acute in the middle of the chest still but yesterday was scary. Role on monday.....thanx

  • RedApple is right- you may well possibly need an increase and get a test asap. 50mcg is quite a small dose and an increase may make you feel better.

    Hypothyroidism slows everything down so it is important to have the right dose of meds.

  • Hi shaws, thanks for the advice, I have vision problems and chest pain which is not going away and on monday I will ask for tests to be done again. Thanx

  • From now on always get a print-out of your blood test results complete with the ranges for your own records. Eyes can be affected and I used to have chest pains too.

    I am fine now but it did take a while and several changes of meds but many do o.k. on the proper dose of meds.

    You could ask for a referral to an Endocrinologist re your eyes and email louise.warvill@thyroiduk.org for a list of sympathetic NHS Endos/private doctors.

  • I will - i have not taken the levothyroxine today as I had been fine on the week i ran out but on taking them again this week i became ill worsening each day. Today at least i am minus the head pressure although the chest pain right in the middle of the chest is acute - role on monday....thanks again.

  • I had similar problems whilst on levo. Bad palpitations plus chest pain.

  • what did your doctor do? did you get an explanation as to why? I am starting to feel more human again and I am wondering whether to leave well alone and join a private health care scheme and then if assuming i stay feeling ok go private and get all the tests done that I wont get from my surgery. They have never been very helpful and I do not want stuff on my records before joining a private health scheme. Thanks for replying.

  • My doctor - like most - says it was nothing to do with my thyroid gland. In fact, I eventually found out it was levothyroxine and was able to switch to T3 alone which immediately solved most of my symptoms.

    First, re your dose of 50mcg - this is quite a low dose and you say you have been on it for 3 years. We have to aim for a TSH of 1 or below or even suppressed or the addition of T3.

    If you get a copy of your most recent thyroid gland blood test results and post in a new question (complete with the ranges) someone will comment.

    All you may need is an increase in meds or the addition of T3.

    If you join a private health care scheme, most will not take into account pre-existing conditions of which hypo is one of yours.

You may also like...